Statins, a class of drugs commonly prescribed to control high cholesterol, have been found to cause painful muscle issues in some patients. Extreme muscle pain as well as rhabdomyolysis, a condition where muscle tissue is destroyed, have occurred in statin users.
A recent study published in the Journal of the American Medical Association found that statin-intolerant patients do exist, and their muscle pain is caused by the drugs. Prior research contradicted these findings, claiming that statin users suffering muscle pain were simply feeling the normal effects of aging. Another study claimed 92 percent of people who could not take one type of statin drug could successfully take a different statin, contradicting statin intolerance.
In the recent study, 42.6 percent of participants experienced muscle issues while taking Lipitor, a popular statin medication. While taking a placebo, they experienced no side effects. The study data supports the theory that muscle pain side effects are related to statin use.
Findings Provide Recommendations for Doctors
Doctors should pay close attention to complaints made by patients taking statins given the link between statin use and muscular side effects proven by the study. While the drugs are helpful for some health conditions, dangers do exist.
When a patient experiences muscular pain on one statin, it may be preferable to switch to a different statin medication or stop statin medications altogether. With the number of people who are able to tolerate a second statin, side effects may cease if a medication is switched. Anytime a negative medication side effect occurs, patients should notify their doctors.
If taking a statin medication has led you to suffer extreme muscle pain or other health issues, you may be entitled to compensation through a mass tort legal claim.
Call (800) 374-8422 or fill out our Free Case Evaluation to speak with our attorneys regarding your claim.